Thunderstorm Wind, Franklin
- When
- August 10, 2:35 PM EST
- Where
- Franklin County, 4 mi S of Centerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.122, -78.100
One tree was blown down across Fred Parrish Road.
In the wake of an intense heat wave that shattered many high temperature records throughout the week, a surface trough moving southeast across the state sparked several severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
In the wake of an intense heat wave that shattered many high temperature records throughout the week, a surface trough moving southeast across the state sparked several severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 10, 1:08 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 208 PM EDT FRI AUG 10 2007 .SYNOPSIS... THE RIDGE OF HIGH PRESSURE WHICH BROUGHT OPPRESSIVE HEAT TO THE REGION WILL FINALLY WEAKEN AND RETREAT WEST THIS WEEKEND. THIS WILL MARK A SHIFT BACK TO COOLER...ALTHOUGH STILL ABOVE NORMAL...TEMPERATURES FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL NC BECOMING STRONGEST ALONG AND EAST OF US1 ESPECIALLY IN THE COASTAL PLAIN AND SANHIILS. LIS ARE RUNNING -8 TO -9 AND SHOWERS ARE DEVELOPING RAPIDLY EAST OF THE MOUNTAINS JUST NW OF THE TRIAD WITH MORE STORMS NORTH OF HALIFAX AND RALEIGH. CONVECTIVE TEMP TODAY IS AROUND 99 DEGREES AND AS OF 2 PM MANY LOCATIONS WERE PASSED THAT MARK AND STROMS WERE INCREASING IN COVERAGE. SBCAPE IS PUSHING 4000 J/KG ESCPACIALLY ALONG NAD EAST OF US1 AND NORMALIZED CAPE IS .2-.3 WHICH SUPPORTS STRONG UPDRAFT VELOCITIES INCREASING THE THREAT OF DMAGING DOWNBURST WINDS AND INTENSE LIGHTNING. THE OVERALL AMOUNT OF THUNDERSTORM COVERAGE WILL BE MORE THAN YESTERDAY ACROSS ALL OF CENTRAL NC WITH MORE NUMEROUS SHOWERS AND STORMS FROM THE EASTERN PIEDMONT TO THE SANDHILLS AND COASTAL PLAIN THIS AFTERNOON AND EVENING. WITH A LITTLE UPPER SUPPORT AND WARM SURFACE TEMPS THE THUNDERSTORM ACTIVITY WILL PERSIST INTO THE OVERNIGHT HOURS ESPECIALLY IN THE COASTAL PLAIN. WILL LEAVE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECASTS THROUGH AT LEAST MIDNIGHT MAINLY IN THE EAST. TEMPS WILL FINALLY START TO COOL OFF A LITTLE OVERNIGHT WITH LOWS IN THE LOWER TO MIDDLE 70. && .SHORT TERM /SATURDAY THROUGH MONDAY/... THE HEAT WILL FINALLY COME TO AN END. THIS SAID HIGHS ON SATURDAY WILL STILL RUN IN THE LOWER TO MIDDLE 90S. 1000-850 MB THICKNESSES ARE FORECAST TO FALL AT LEAST 20 METERS RESULTING IN A GOOD 7-10 DEGREE TEMPERATURE DROP FROM THIS AFTERNOON TO SATURDAY AFTERNOON. GUIDANCE LOOKS RATHER ON TARGET AND THE NAM IS A LITTLE COOLER THAN THE GFS. WILL SHAVE OFF A FEW DEGREES FROM THE GFS MOS. ANOTHER WEAK SHORTWAVE MOVES ACROSS THE AREA SATURDAY AFTERNOON AND THE GFS TRIES TO SQUEEZE OUT SOME RAIN IN THE SANDHILLS AND SOUTHERN COASTAL PLAIN. MAY DECIDE TO INTRODUCE JUST A SLIGHT CHANCE OF SHOWERS AND STORMS IN THE SOUTHEAST, BUT WITH DRYING ALOFT DO NOT EXPECT MUCH IF ANY SHOWER ACTIVITY ACROSS MOST OF THE AREA SATURDAY. SUNDAY IS EVEN DRIER AND ACCORDING TO THICKNESSES SHOULD EVEN RUN A FEW DEGREES COOLER THAN SATURDAY. WILL AGAIN SHAVE OFF A DEGREE OR SO FROM THE GFS MOS SUNDAY. THE GFS TRIES TO BRING ANOTHER DISTURBANCE DOWN IN TO THE AREA IN THE NW FLOW ON MONDAY AFTERNOON, HOWEVER THE NAM HAS THIS SYSTEM FURTHER TO OUR NE. EITHER WAY MOISTURE AVAILABILITY LOOKS VERY LACKING WITH THE 850 MB FLOW ALSO BEING NW. WILL KEEP JUST THE 20 PERCENT CHANCE OF SHOWERS MAINLY EAST OF INTERSTATE 95. HIGHS ON MONDAY SHOULD START TO WARM JUST A FEW DEGREES HIGHER THAN SUNDAY. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... STILL NO DROUGHT BUSTERS ARE IN SIGHT DURING THE MEDIUM RANGE AND POSSIBLY ANOTHER ONE OR TWO HOT DAYS COULD OCCUR MID WEEK. MODELS ARE IN REASONABLY GOOD AGREEMENT AT THE ONSET SHOWING THE UPPER RIDGE HAVING RETROGRADED WEST OF THE MISSISSIPPI AND HEIGHTS FALLING WITH A TROUGH ALONG THE EAST COAST MON NIGHT. AT THE SURFACE THIS STALLS A WEAK TROUGH OVER THE PIEDMONT BUT THE AIRMASS REMAINS MODERATELY DRY WITH ONLY ISOLATED DIURNAL TSTMS MAINLY EAST. SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED WITH LOWS 67-71 AND HIGHS 88-93. MODELS SHOW THE UPPER RIDGE BUILDING EAST ON WED. THIS WARMS TEMPERATURES WELL INTO THE 90S FOR WED AND POSSIBLY THU WITH SUBSIDENCE WARMING ALOFT TO STIFLE ANY CHANCES FOR LATE DAY TSTMS. LOW TEMPERATURES WILL LIKELY HOLD TO 70-75. MODELS SUGGEST BROAD TROUGHING OVER THE EASTERN U.S. LATE THU AND FRI. THIS MAY PUSH A FRONT INTO THE AREA GIVEN THE DEPTH OF THE TROUGH ALOFT...MOST VIGOROUSLY SUGGESTED BY THE GFS BUT ALSO SUPPORTED BY ECMWF AND NOGAPS. A FRONTAL BOUNDARY MAY TRIGGER ADDITIONAL DIURNAL TSTMS BUT LACK OF SIGNIFICANT MOIST INFLOW SUGGESTS ONLY ISOLATED RAINFALL FROM TSTMS AT THIS POINT. TEMPERATURE FORECASTS WILL SHOW SOME COOLING FROM 90S ON THU TO 85-90 ON FRI. -RFG && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... SCT TSTMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH GREATEST NUMBER OF STORMS AND ASSOCIATED HAZARDS IN THE EAST AT KRWI... KRDU... AND KFAY UNTIL NIGHTFALL. RESIDUAL SURFACE MOISTURE AND A CALMING SURFACE LAYER AFTER NIGHTFALL WILL PROMPT AREAS OF FOG IN THE EAST WITH POTENTIAL FOR MVFR VSBY AT KRDU AND IFR VSBY AT KRWI AND KFAY AFTER MIDNIGHT UNTIL DAYBREAK. SKIES CLEAR AND THE AIR DRIES WITH A STRENGTHENING OF N-NE FLOW FROM HIGH PRESSURE OVER DELMARVA ON SAT. THROUGH THE WEEKEND INTO EARLY NEXT WEEK...THE UPPER LEVEL RIDGE RETROGRADES BACK TO THE WEST...AND N/NW FLOW ALOFT RETURNS TO THE MID-ATLANTIC. VFR CONDS ARE GENERALLY ANTICIPATED THROUGH THIS PERIOD...WITH A POSSIBILITY OF MORNING FOG AT FAY/RWI TAF SITES. OTHERWISE...CHANCES FOR DIURNAL TSTMS DURING THIS PERIOD WILL BE LOW WITH PERHAPS THE GREATEST CHANCE OF ISOLATED STORMS ON MON AFTERNOON. && .CLIMATE... RDU HAD BROKEN TODAYS RECORD BY 2PM AND GSO WAS TIED. RDU SET ANOTHER RECORD HIGH YESTERDAY. THE MERCURY CLIMBED TO 104 DEGREES...EASILY BREAKING THE OLD RECORD OF 100 SET BACK IN 2001. THIS WAS JUST ONE DEGREE SHY OF THE ALL TIME RECORD OF 105. A RECORD HIGH MINIMUM TEMP OF 78 WAS ALSO SET. THE OLD RECORD WAS 75 SET BACK IN 2000. THE GSO HIGH OF 101 DEGREES BROKE THE OLD RECORD OF 99 SET IN 1930. GSO ALSO HAD A RECORD HIGH MINIMUM TEMP OF 80 DEGREES. THIS BROKE THE OLD RECORD OF 73 SET IN 1970. HERE ARE THE RECORD HIGHS FOR TODAY... RDU... 99 (2001) GSO... 97 (1977) && .RAH WATCHES/WARNINGS/ADVISORIES... && SYNOPSIS...JO NEAR TERM...JO SHORT TERM...JO LONG TERM...RFG AVIATION...RFG CLIMATE...
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 156 PM EDT FRI AUG 10 2007 NCZ007-021>024-038-039-073-074-111800- PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-STANLY- MONTGOMERY- 156 PM EDT FRI AUG 10 2007 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. IN ADDITION TO THE HEAT A FEW SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA. SOME OF THE STORMS WILL PRODUCE HEAVY RAIN AND GUSTY WINDS HOWEVER MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD MONITOR NOAA WEATHER RADIO FOR ANY WARNINGS AND REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. NCZ008-025-040-111800- GRANVILLE-DURHAM-CHATHAM- 156 PM EDT FRI AUG 10 2007 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED FROM 2 PM UNTIL 9 PM THIS AFTERNOON. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. NCZ075-076-084>086-111800- MOORE-LEE-RICHMOND-SCOTLAND-HOKE- 156 PM EDT FRI AUG 10 2007 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED FROM 2 PM TO 9 PM THIS AFTERNOON. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. NCZ083-111800- ANSON- 156 PM EDT FRI AUG 10 2007 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED. NCZ011-026>028-041>043-077-078-088-089-111800- HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-WAYNE- CUMBERLAND-SAMPSON- 156 PM EDT FRI AUG 10 2007 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED FROM 2 PM TO 9 PM TODAY. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. NCZ009-010-111800- VANCE-WARREN- 156 PM EDT FRI AUG 10 2007 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED FROM 2 PM TO 9 PM TODAY. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1201 PM EDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 11 SSE SMITHFIELD 35.35N 78.29W
08/09/2007 E0.75 INCH JOHNSTON NC TRAINED SPOTTER
PENNY SIZED HAIL IN BENTONVILLE PRODUCED MINOR TOBACCO
CROP DAMAGE.
&&
MLMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 301 PM EDT FRI AUG 10 2007 NCZ011-102000- HALIFAX- 301 PM EDT FRI AUG 10 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEASTERN HALIFAX COUNTY THROUGH 400 PM EDT... AT 300 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NORTH OF SCOTLAND NECK NEAR THE ROANOKE RIVER MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL SOUTHEASTERN HALIFAX COUNTY AROUND 320 PM EDT. GUSTY WINDS OF 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. BLAES
The Raleigh/Durham radar (KRAX), 62 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
11 thunderstorm wind. Local standard time, as filed.
One tree was blown down across Fred Parrish Road.
Several large oak trees and power lines were blown down. Two trees were blown down across Highway 58. Many locations lost power.
One tree was blown down on US ALT Highway 64 near State Road 33.
Two mobile homes were blown over on Colonial Road. No injuries were reported.
Several trees were blown down in Brentwood Park along Marsh Creek Road.
RAWS station GBON7 measured a 85 mph wind gust.
Numerous trees were blown down all throughout the city. Numerous roads were blocked by downed trees and power lines from Wayne Memorial Drive east to Highway 13. A Days Inn Motel on HWY 70 sustained major roof damage. Four people were transported to Wayne Memorial Hospital with injuries ranging from a broken leg to scratches.
Multiple trees were blown down falling on several homes along New Hope Road.
Aluminum storage buildings were blown onto the road on Highway 70 near Seymour Johnson Air Force Base.
Several trees were blown down on Autryville Road.
One tree was blown down on Highway 701.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49012, 49013, 49014, 49015, 49222, 49210, 49016, 49200, 49204, 49207, 49219.